is percocet a life threatening drug? is it possible to overdose with this drug with posible death? should i be concerned? doctor perscribed this drug, many people told me to be careful
Percocet (oxycodone/APAP) is a prescription medicine used to treat pain. It contains two medications: acetaminophen (Tylenol) and oxycodone (a potent narcotic). As with any medication, it is possible to take too much Percocet, and an overdose can be quite dangerous. The specific effects of a Percocet overdose can vary, depending on a number of factors, including the Percocet dosage and whether it was taken with any other medications or substances.
The acetaminophen component of Percocet may cause the following symptoms in the case of an overdose:
Diarrhea; loss of appetite; sweating; irritability; nausea; vomiting; yellowing of the whites of the eyes and skin (jaundice); dark urine; confusion; low blood sugar (hypoglycemia); bleeding; liver failure; loss of life.
The oxycodone component may cause the following symptoms in the case of an overdose:
Difficulty breathing; Extreme drowsiness, leading to a coma; Cold, clammy skin; A slow heart rate (bradycardia); Low blood pressure (hypotension); Cardiac arrest; Loss of life.
Early treatment after a Percocet overdose is essential in order to reduce or prevent life-threatening effects. If the overdose was recent, a doctor may induce vomiting, "pump" the stomach, or administer activated charcoal to prevent the body from absorbing the drug.
A medication called N-acetylcysteine (Acetadote, Mucomyst) is extremely important for the treatment of an acetaminophen overdose, and it can help prevent liver damage due to this component of Percocet. An antidote (naloxone or Narcan) may be administered to counteract overdose effects of the oxycodone component.
Treatment will also involve supportive care, which consists of treating symptoms that occur as a result of the overdose. Sometimes, liver transplantation is necessary if severe liver damage has occurred.
It is important that you seek medical attention immediately if you believe that you or someone else may have overdosed on Percocet.
Hope the info helps? Take care, be well & safe!
- Percocet Information for Consumers
- Percocet Information for Healthcare Professionals (includes dosage details)
- Side Effects of Percocet (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 Nov 2011 • 5 answers
Posted 19 Jan 2013 • 2 answers
Posted 28 Jun 2013 • 2 answers
Posted 2 Sep 2013 • 4 answers
Posted 12 Sep 2017 • 0 answers